Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS North Platte, NE

May 5, 2023Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2023, 8:51 PM CDT for Lincoln County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2023, 8:51 PM CDT (01:51 UTC)
Expired
May 5, 2023, 9:30 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:51 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS53 KLBF 060151
SVRLBF
NEC111-060230-
/O.NEW.KLBF.SV.W.0029.230506T0151Z-230506T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
851 PM CDT Fri May 5 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in southwestern Nebraska...

* Until 930 PM CDT.

* At 850 PM CDT, a severe thunderstorm was located near Hershey, or
  11 miles west of North Platte, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Platte, Sutherland, Hershey, Sutherland Reservoir State
  Recreation Area, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 156 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4106 10122 4140 10099 4139 10094 4128 10067
      4098 10097
TIME...MOT...LOC 0150Z 209DEG 16KT 4111 10100 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sporer
2 follow-up statements
385 
WWUS53 KLBF 060205 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
905 PM CDT Fri May 5 2023

NEC111-060230-
/O.CON.KLBF.SV.W.0029.000000T0000Z-230506T0230Z/
Lincoln NE-
905 PM CDT Fri May 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 905 PM CDT, a severe thunderstorm was located over Hershey, or 10
miles west of North Platte, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Platte, Sutherland, Hershey, Coker, O'Fallons and Birdwood. 

This includes the following highways...
 Highway 97 between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 157 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 10116 4140 10099 4139 10094 4128 10067
      4108 10087
TIME...MOT...LOC 0205Z 209DEG 16KT 4117 10096 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sporer
872 
WWUS53 KLBF 060225 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
925 PM CDT Fri May 5 2023

NEC111-060235-
/O.EXP.KLBF.SV.W.0029.000000T0000Z-230506T0230Z/
Lincoln NE-
925 PM CDT Fri May 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Nebraska.

LAT...LON 4114 10116 4140 10099 4139 10094 4128 10067
      4108 10087
TIME...MOT...LOC 0225Z 209DEG 16KT 4125 10090 

$$

Sporer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:22 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 5, 6:22 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Fri May 5 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 211 PM CDT Fri May 5 2023

Key Messages:

- Thunderstorm chances increase this afternoon and evening, with
  the threat for strong to severe storms. Southwest Nebraska seems
  to stand the highest chance for severe through this evening.

- Some chance for precipitation lingers through the weekend though
  confidence is low in regards to timing and location.

- A deep trough develops across the western CONUS by the middle of
  next week. Appears an increase in convective activity should
  develop downstream of this feature across the Plains.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 211 PM CDT Fri May 5 2023

Low-level moisture continues to advect northward into KS this
morning with dew points rising through the upper 50s to near 60F.
Water vapor imagery indicates a shortwave located across UT and
advancing toward CO. Surface low pressure will deepen this afternoon
across eastern CO in response to the approaching wave. Low-level
southeast flow will increase across KS and NE as the low deepens.
This will help to maintain and advect higher quality low-level Gulf
moisture westward into southwest NE by late this afternoon and this
evening. A warm front will sharpen across far southwest into south
central NE by late afternoon and become one focus for convective
development. The other area for convective initiation will be along
and just east of the front range.

CAPE values will be greatest along and south of the warm front where
the better low-level moisture will be located. The warm front will
serve for at least isolated supercell development very late this
afternoon. Southwest flow aloft will be in the process of
strengthening during that time. In addition, mid-level lapse rates
will steepen further which will aid in maintaining better
instability into the evening hours. A bit of a complicated scenario,
but the warm front should surge northward to near the I-80 corridor
across southwest early this evening. This would carry the isolated
supercell threat northward to around I-80. Meanwhile the Front Range
convection will be moving eastward into the area and could merge
with any ongoing storms near the warm front. Agree with the SPC
outlook for potentially 2"+ diameter hail across southwest NE. This
is where the steepest mid-level lapse rates and best instability
will reside. Tornado threat is there as well, with 0-1km helicity
values increasing early this evening as the southeast H85 flow
increases to around 35 kts. By late evening storms should have
congealed into an MCS and be tracking though the Sandhills/north
central into central NE.

Westerly low-level flow will tend to scour out some of the low-
level moisture Saturday. This will lead to less instability but
could still see a few higher based storms across far northern NE
during the late afternoon as a cold front sags southward toward
that area.

.LONG TERM...(Sunday through Friday)
Issued at 211 PM CDT Fri May 5 2023

A general west to southwest flow aloft should be in place Sunday.
NAM hints that low-level moisture returns westward as upslope flow
increases. This scenario would maintain late afternoon High Plains
convection as it tracks eastward Sunday night. Otherwise a warm
weather pattern looks to develop next week. Southwest flow aloft
develops ahead of deep upper level trough that should be located
across the Intermountain west by Wednesday. The last few runs of
the GFS and ECMWF are looking more favorable for active downstream
convection across the Plains amid a warm, moist and unstable
environment.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 615 PM CDT Fri May 5 2023

Main concern this TAF period is the potential for severe
thunderstorms to impact central and western Nebraska. Expect
convection will evolve into a linear complex with potential to
impact both KVTN and KLBF with similar timing. KVTN has some
thunderstorm activity ongoing at issuance, but expect the main
threat window will be roughly 02z-04z so will indicate this with
prevailing and TEMPO groups with gusts to 50kt along with some
large hail. The storms look to be moving off to the east after
Midnight followed by clouds trending down to MVFR with a TEMPO to
IFR early Saturday morning. Conditions once again attain VFR by
Saturday afternoon.

Will monitor radar trends and observations and amend TAFs once
clear trends become evident.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
Hazardous weather outlook, May 5, 4:58 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
458 PM CDT Fri May 5 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-061200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
458 PM CDT Fri May 5 2023 /358 PM MDT Fri May 5 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect generally south of Highway 2
until Midnight CDT. Scattered thunderstorms are expected to develop
across southwest Nebraska late this afternoon and evening, which will
then spread northward into the Sandhills and north central Nebraska.
Some storms could become strong to severe and contain large hail and
damaging winds this evening. It appears the greatest threat for golf
ball size hail or larger will remained confined to southwest
Nebraska. There is also a small risk of an isolated tornado across
southwest Nebraska, generally along and south of interstate 80.
Frequent lightning and locally heavy rainfall is also possible
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for showers and thunderstorms will continue across the area
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 5, 7:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             4 NNE ENDERS            40.50N 101.50W
05/05/2023  M1.50 INCH       CHASE              NE   UNKNOWN

            SPOTTER NETWORK REPORT OF PING PONG SIZED
            HAIL 4 MILES N OF ENDERS.

&&

AV
Local storm report, May 5, 7:59 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FUNNEL CLOUD     2 W MADRID              40.85N 101.58W
05/05/2023                   PERKINS            NE   STORM CHASER

            STORM CHASER REPORT OF INTERMITTENT FUNNEL
            CLOUDS 1 TO 2 MILES WEST OF MADRID.

&&

AV
Local storm report, May 5, 8:09 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             9 S ROSCOE              41.00N 101.63W
05/05/2023  E1.00 INCH       PERKINS            NE   PUBLIC

            PUBLIC REPORT OF MOSTLY PEA SIZED HAIL WITH
            SOME QUARTER SIZED HAIL MIXED IN.

&&

AV
Local storm report, May 5, 8:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 S LAMAR               40.54N 101.99W
05/05/2023  M74 MPH          CHASE              NE   PUBLIC

            PERSONAL WEATHER STATION REPORT OF 74 MPH
            WIND GUST 2 S OF LAMAR.

&&

AV
Special weather statement, May 5, 8:45 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
845 PM CDT Fri May 5 2023

NEZ058-069-070-060230-
Chase NE-Hayes NE-Perkins NE-
845 PM CDT Fri May 5 2023

...A strong thunderstorm will impact portions of southeastern
Perkins, northeastern Chase and northwestern Hayes Counties through
930 PM CDT/830 PM MDT/...

At 844 PM CDT/744 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Madrid, or 14 miles northeast of
Imperial, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Madrid, Elsie, Enders, Grainton, Wanamaker State Wildfire
Management Area and Center Dam Campground.

This includes Highway 61 between mile markers 41 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4045 10170 4084 10168 4088 10126 4043 10128
TIME...MOT...LOC 0144Z 234DEG 27KT 4070 10152

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Taylor
Local storm report, May 5, 8:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 ENE IMPERIAL          40.52N 101.62W
05/05/2023  E60 MPH          CHASE              NE   ASOS

            IMPERIAL ASOS REPORT OF 60 MPH GUST.

&&

AV

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:05 PM CDTSevere Thunderstorm WarningLBFChase, Hayes40 min
May 5, 7:12 PM CDTSevere Thunderstorm WarningLBFFrontier37 min
May 5, 7:16 PM CDTSpecial Weather StatementLBFSheridan44 min
May 5, 7:32 PM CDTSpecial Weather StatementLBFFrontier43 min
May 5, 7:37 PM CDTSpecial Weather StatementLBFPerkins38 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
May 5, 7:44 PM CDTSevere Thunderstorm WarningLBFChase, Hayes46 min
May 5, 7:46 PM CDTSpecial Weather StatementLBFSheridan44 min
May 5, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins48 min
May 5, 8:11 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins13 min
May 5, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes50 min
May 5, 8:30 PM CDTTornado WarningLBFHayes45 min
May 5, 8:45 PM CDTSpecial Weather StatementLBFChase45 min
May 5, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Lincoln, Perkins39 min
May 5, 9:12 PM CDTTornado WarningLBFFrontier, Hayes33 min
May 5, 9:28 PM CDTSpecial Weather StatementLBFLincoln47 min
May 5, 9:33 PM CDTSpecial Weather StatementLBFCherry42 min
May 5, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes, Lincoln41 min
May 5, 10:14 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln46 min
May 5, 10:39 PM CDTSpecial Weather StatementLBFCuster51 min
May 5, 11:00 PM CDTSpecial Weather StatementLBFFrontier15 min
May 5, 11:23 PM CDTSevere Thunderstorm WarningLBFCuster37 min
May 6, 12:50 AM CDTSpecial Weather StatementLBFWheeler40 min
May 6, 1:06 PM CDTSpecial Weather StatementLBFSheridan39 min
May 6, 3:01 PM CDTSpecial Weather StatementLBFCherry44 min
May 6, 3:41 PM CDTSpecial Weather StatementLBFCherry79 min
May 6, 4:42 PM CDTSpecial Weather StatementLBFKeya Paha48 min
May 6, 4:44 PM CDTSpecial Weather StatementLBFKeith46 min
May 6, 4:55 PM CDTSpecial Weather StatementLBFFrontier50 min
May 6, 5:00 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha45 min
May 6, 5:05 PM CDTTornado Warning Tornado observedLBFFrontier, Hayes40 min
May 6, 5:29 PM CDTSpecial Weather StatementLBFMcPherson46 min
May 6, 5:41 PM CDTTornado Warning Tornado observedLBFFrontier28 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock45 min
May 6, 6:18 PM CDTSpecial Weather StatementLBFThomas42 min
May 6, 6:25 PM CDTSevere Thunderstorm WarningLBFHolt, Rock61 min
May 6, 6:56 PM CDTSevere Thunderstorm WarningLBFCherry49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.